Alert archive / Ohio / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Charleston, WV

August 11, 2018Lawrence County, Ohio; Greenup County, Kentucky

NWS Charleston, WV issued this severe thunderstorm warning at Aug 11, 2018, 1:04 PM EDT for Lawrence County, Ohio; Greenup County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2018, 1:04 PM EDT (17:04 UTC)
Expired
Aug 11, 2018, 1:45 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greenup County, KY, Lawrence County, OH

The radar

The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 1:40 PM EDTTSTM WND DMG2 Ene Beechy, KYLIMBS DOWN ALONG RAIKES MILL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
433 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS51 KRLX 111704
SVRRLX
KYC089-OHC087-111745-
/O.NEW.KRLX.SV.W.0095.180811T1704Z-180811T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
104 PM EDT SAT AUG 11 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Central Greenup County in northeastern Kentucky...
  Northwestern Lawrence County in southeastern Ohio...

* Until 145 PM EDT.

* At 104 PM EDT, a severe thunderstorm was located near Rosemount, or
  near Portsmouth, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Greenup, Load, Letitia, Greenbo Lake, Vernon, South Shore, Grays
  Branch, Pedro and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
      3873 8303 3872 8298 3876 8290 3873 8287
      3869 8288 3866 8286 3861 8285 3857 8282
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1704Z 326DEG 18KT 3879 8303 

HAIL...<.75IN
WIND...60MPH
 
$$

14
2 follow-up statements
746 
WWUS51 KRLX 111730
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
130 PM EDT SAT AUG 11 2018

KYC089-OHC087-111745-
/O.CON.KRLX.SV.W.0095.000000T0000Z-180811T1745Z/
Greenup KY-Lawrence OH-
130 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR CENTRAL GREENUP AND NORTHWESTERN LAWRENCE COUNTIES...

At 129 PM EDT, a severe thunderstorm was located over South Shore, or
near Portsmouth, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Greenup, Load, Letitia, Greenbo Lake, Vernon, South Shore, Grays
Branch, Pedro and South Portsmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
      3873 8303 3872 8298 3876 8290 3873 8287
      3869 8288 3866 8286 3861 8285 3857 8282
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1729Z 322DEG 17KT 3870 8294 

HAIL...<.75IN
WIND...60MPH
 
$$

14
145 
WWUS51 KRLX 111742
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
142 PM EDT SAT AUG 11 2018

KYC089-OHC087-111750-
/O.EXP.KRLX.SV.W.0095.000000T0000Z-180811T1745Z/
Greenup KY-Lawrence OH-
142 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GREENUP AND
NORTHWESTERN LAWRENCE COUNTIES WILL EXPIRE AT 145 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3864 8305 3866 8305 3868 8303 3870 8304
      3873 8303 3872 8298 3876 8290 3873 8287
      3869 8288 3866 8286 3861 8285 3857 8282
      3860 8274 3865 8277 3868 8276 3868 8270
      3875 8269 3867 8257 3847 8296 3863 8307
TIME...MOT...LOC 1740Z 326DEG 18KT 3867 8291 

$$

14

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:19 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 11, 11:19 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1119 AM EDT Sat Aug 11 2018

.SYNOPSIS...
A deep closed low pressure system approaches from the north
today and lingers overhead through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1125 AM Saturday...

Adjusted PoPs per latest models run, radar imagery and sfc obs
indicating light to moderate showers across northern portions of
southeast OH, moving east across PKB. Eventually, this activity
will reach CKB and EKN. Another batch of showers and storms will
move over central southeast OH, across the OH River and portions
of WV. Kept low chance PoPs elsewhere per diurnal heating and
abundant low level moisture.

As of 556 AM Saturday...

Have expanded mention of fog, locally dense, across the southern
coal fields for early this morning. Cloud cover has thinned
enough to allow areas of fog to develop. Fog should quickly mix
out within a couple of hours after sunrise.

As of 334 AM Saturday...

Precip chances continue to be the primary forecast challenge for
the Near Term period. Water Vapor imagery early this morning
indicates a short wave trough pushing east across WV with precip
associated with this disturbance being confined to the south and
eastern portions of the CWA. This disturbance is prog to shift
east today resulting in a period of negative vorticity
advection and some dry slotting aloft this morning, which should
keep most areas dry for the much of the first half of the day.

Another disturbance is prog to advect toward the area by late in
the day with a minor jet streak at H25 also skirting across the
region. Combination of these factors, and diurnal warming/instability,
should lead to renewed development of scattered showers and
thunderstorms by mid to late afternoon. Greatest
chances/coverage currently look to be across SE OH and
western/northern portions of WV where the best dynamical forcing
will exist and where a weak surface boundary may be draped.

Storms may continue into the evening hours before loss of
daytime heating allows and overall downward trend in convective
occurrence.

Storm movement today is not expected to be overly fast, which
means any storms that occur will have the potential to drop some
locally high amounts. Isolated flooding can not be ruled out
across the area this afternoon/evening across the entire area.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 410 AM Sunday...

The upper level low drifts overhead Sunday night into Monday,
which should shift the main axis of lift into the mountains and
point east.

Temperatures will run a few degrees below normal for highs, with
overnight lows seasonal.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 410 AM Saturday...

The upper level pushes east of the area by Wednesday, as the
blocking pattern breaks down and the ridge off the East Coast
gets suppressed. This will allow for some brief drying to work
in Wednesday as s/w ridging builds across the area. This is
short lived as an upstream disturbance closes in Wednesday night
and Thursday, followed by yet another s/w trof Friday.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
As of 627 AM Saturday...

Visibilities keep bouncing around between LIFR and MVFR this
morning as areas of stratus also try to drift by at times. A
brief period of poor flight rules will be possible for the first
hour of two of the TAF period, with a quick transition to VFR
then occurring by mid morning. Cu field to develop during the
day with scattered convection developing by midday/afternoon.

Best chances of convection will occur first from KHTS to KPKB to
KCKB by late morning and continue through mid/late afternoon.
Elsewhere, chances should hold off until the afternoon/early
evening hours. IFR conditions possible within heaviest
convection.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings and visibility fluctuations
possible through mid morning. Onset of convection on Saturday
may be slower than expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    M    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR possible in scattered storms Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/30
NEAR TERM...RH/ARJ
SHORT TERM...30
LONG TERM...30
AVIATION...RH
Hazardous weather outlook, Aug 11, 4:33 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
433 AM EDT Sat Aug 11 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-120845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
433 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and localized
flooding issues. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the probability
of widespread hazardous weather is low, a few storms may briefly
produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 2:17 PM EDTSpecial Weather StatementRLXCarter, Greenup58 min
Aug 11, 2:37 PM EDTSevere Thunderstorm WarningRLXCarter, Greenup53 min
Aug 11, 3:10 PM EDTSevere Thunderstorm WarningRLXBoyd35 min
Aug 11, 3:20 PM EDTFlash Flood WarningRLXCarter, Greenup3 hr
Aug 11, 3:56 PM EDTSpecial Weather StatementRLXCarter34 min
Aug 11, 4:08 PM EDTSevere Thunderstorm WarningRLXCarter, Lawrence52 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.